The COVID-19 Vaccine Independent Safety Monitoring Board (the Board) has notified Te Whatu Ora — Health New Zealand of a fourth death in New Zealand in which a link to the Pfizer COVID-19 vaccine could not be excluded.
This is a tragic circumstance, and the Board expresses its sympathy to the individual’s whānau and friends.
The Board first reviewed the Centre for Adverse Reactions Monitoring (CARM) report relating to the death in March 2022, and again in April 2022. However, at the time, there was insufficient information to determine the potential role of the vaccine in the death.
The Board met again in November 2022 to reconsider the case after receiving further information, which showed that the individual had myocarditis at the time of death.
The Board now considers that the development of myocarditis in this individual was possibly due to vaccination with the Pfizer COVID-19 vaccine. It is important to note this case is with the Coroner who is still investigating the cause of death.
The Board considers that the circumstances of this case do not impact or change the known information on myocarditis, and the benefits of vaccination with the Pfizer COVID-19 vaccine continue to greatly outweigh the risk of such rare side effects.
Te Whatu Ora and the Board will not be commenting further on any details about this case and ask that the whānau’s privacy is respected during this difficult time.
About myocarditis and pericarditis
Myocarditis and pericarditis are usually caused by viral infections (including COVID-19), but they are also rare and serious side effects of both the Pfizer and Novavax COVID-19 vaccine. Myocarditis is inflammation of the heart muscle, while pericarditis is inflammation of the tissue forming a sac around the heart.
Symptoms of myocarditis or pericarditis linked to vaccination generally appear within a few days, and mostly within the first few weeks after having the vaccine. If you get any new symptoms after your vaccination, you should seek medical help, especially if these symptoms do not go away. They include:
- tightness, heaviness, discomfort or pain in your chest or neck
- difficulty breathing or catching your breath
- feeling faint or dizzy or light-headed
- fluttering, racing or pounding heart, or feeling like it is ‘skipping beats’.
If you feel any of these symptoms in the days or weeks after the vaccine, you should see a doctor as soon as possible — there will be no charge for the consultation. You can also call Healthline on 0800 358 5453 anytime to get advice.
If you are concerned about your safety, call 111. Tell them you have had a COVID-19 vaccination so they can assess you properly.